Thyroid Cancer / Nodules & Hyperthyroidism Expert Forum
Weight Gain w/ Graves?
About This Forum:

Questions in the Thyroid forum are answered by Mark Lupo, MD. Topics covered include Goiter, Graves Disease, Hyperthyroid, Parathyroid/Calcium Problems, Thyroid Cancer, Thyroid Nodules/Cysts, Thyroiditis, Thyroid & Pregnancy, Thyroid Stimulating Hormone (TSH), Thyroid Tests, and Thyroid Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Weight Gain w/ Graves?

Hi Everyone,

I
Related Discussions
97953_tn?1193367871
Lithium cannot be relied upon as an alternative in most cases -- we primarily use it to augment I-131 treatment in patients with rapid iodine turnover (ie 6h uptake >> 24h).  I would treat you with I-131 if repeat labs prove persistent hyper - it is safe and effective -- check your eyes out first though.
14 Comments
Blank
Avatar_f_tn

Nothing wrong with RAI or surgery, they have saved lives. I did RAI 9 years ago.

Weight gain, fatigue, depression, all are classic symptoms of hypo and hyper, autoimmune disorders, as well as the immune system in general and many other health conditions. Although in many cases especially ones with levels in Lab range, I am beginning to believe these symptoms comes with the territory.

Trying different brands of ATDs might corrtect the allergic reaction situation, I understand that they are not all alike. But if they don't work either, don't keep yourself sick or chance of death because your reluctance to RAI or surgery.

Best of Health.
Blank
Avatar_n_tn
Thank you, GravesLady.

I was informed in '01 that b/c my white blood cells were depleted and I ended up in the hospital from PTU, I would never be able to take any of the meds b/c they are all in the same 'family'.  If this is not the case (or if advances have been made in the last 5 years), I am very relieved.

I am surprised weight gain can be a symtpom of hyperthyroid activity.  I guess everyone reacts differently.

Thank you for your encouragement.

Nori
Blank
Avatar_f_tn
Depleted white blood cells is another matter then and perhaps none of the ATDs are for you. Right now the only choices I know is RAI or surgery.  They are working on some new treatments but its going to be years before we see medical using them. A Canadian doctor is doing a new treatment however a patient still might need some form of surgery, and it sounds more evasive than RAI or just plain thyroid surgery.  However, we with Hyper/Graves' cannot afford, health wise, to put off treatment to wait for new ones to come into practice, for we could become very sick or do irreversible damage to our body while waiting or even worse.

Not every Hyper/Graves' loses weight, but rather complain about gaining. I did lose weight non-stop to the dangerous point and RAI was the quickest treatment to stop it, which was immediately after RAI. I have never gained the total weight loss back but I do watch what I eat most of the time and I am a veggie, however, I do have a sweet tooth :)

Good Luck!
Blank
Avatar_n_tn
Hi Nori - Just read your post and have to tell you I had allergic reaction to PTU and Tapazol (the other option of ATD meds) for Graves Disease.  I was also one of those people who did NOT lose weight with Graves.  Was told "the body compensates."  After "doing nothing" for quite some time, I felt my only option was RAI. The doc also gave me the option to take benedryl with the PTU. . didn't make sense to me to mask the symptoms of a drug with another drug!  

The RAI was done in December 2005.  I only had a small dose 7 millicules (I think they are called??) and had headaches every day for months. . . I was only on inderal for palpitations and no exercise for 3 months, so needless to say the weight piled on.  I am now on Synthroid (after doc told me she wouldn't put me on Armour) 100 mcg and feel okay.  I have a sluggish period about 3:00 every day, but I can exercise and weight is coming off. . . not quickly but I'm getting there.  I also do acupuncture, which I wish I looked into before getting the RAI.  Please do check out the website stopthethyroidmadness.com.  I heard about it after the RAI. Just make sure you do your research. . .

Good luck.
Deedles
Blank
Avatar_n_tn
Thank you for your response, Deedles.  I am a waiting list to see an endo to see more of what's going on with my levels.  I will definitely check out the website you recommended.

Did you ever try the PTU w/ benedryl the doctor suggested?  I've heard PTU can help put you in remission, which I would prefer over RAI.

If you had it to do again, would you choose not to do the RAI when you did?

Again, thank you for your response!

Take care,
Nori
Blank
Avatar_n_tn
Hi Lake Lover,

I just saw your comments and I appreciate the advice very much.  I've always been skeptical about the Graves diagnosis, b/c it was based on bloodwork only.  But maybe that's sufficient.

I will definitely obtain more lab work and ask for the tests you recommended.  Luckily the only problems with my eyes are the fact that they are frequently dry.

Take care,
Nori
Blank
Avatar_n_tn
Hi Nori -

I didn't do the PTU with benadryl because I was at a stage where I was sooo frustrated with the lack of options and was feeling a little pressured to do it because my insurance was changing and wouldn't pay for it if I waited past year end.

I had taken PTU successfully about 5 or so years ago.  I took it for a full year and went into remission.  When that ended was when I developed the allergic reaction, and also had the same reaction to Tapazole.  I had also been told "once you have a reaction to this medicine, you don't ever want to take it again".  So it didn't make sense to me to take it even with benadryl. . so you won't feel the itching, but what else will it be doing to you!!!

I'm mixed about the RAI. . . I would have liked to explore alternative medicine a little more.  I am doing acupuncture now, but am not sure how I will measure its benefit.  My hope is now to take as little medicine as possible. .I am taking Synthroid 100 mgc as I think I said before, and feel okay. . .I guess you just have to live and learn and ask a lot of questions of your doctor.  and do a lot of research.

Deedles
Blank
Avatar_n_tn
Thank you, Deedles.

It is getting really scary, b/c I am now in pain.  My fingers, toes, left shoulder and knees are hurting.  (hurts even to open a water bottle, etc)  It feels like what I would imagine arthritis would feel like.  Came on suddenly about 3 weeks ago and is progressing to different areas.  I have no idea if this is related to the low TSH.  I'm on a waiting list to see an endo.

Nori
Blank
Avatar_n_tn
Hi Nori74 -

Are you on birth control pills?  They can cause the depression - they certainly did for me.  Your symptoms do sound very much like hypo.
Blank
Avatar_n_tn
Hi Julie65,

Thank you for your response.  I'm not currently on any medications, and haven't been for years.  I am feeling very 'hypo', but wonder if that can be the case w/ TSH at .07.

I'm still waiting to see a doctor....

Take care,
Nori
Blank
Avatar_n_tn
Nori -

I had some joint pain (and was sure I had rheumatoid arthritis) but my endo said it was caused by going from hyper to hypo (after the RAI). . I had my acupunturist work on that as well.  The pain and swelling have disappeared.  Good luck!

Deedles
Blank
Avatar_n_tn
Thank you, Deedles.  The pain in my fingers has persisted.  I am definitely open to accupuncture.

Take care,
Nori
Blank
Avatar_n_tn
Hi Deedles,

I am new to this website and am newly diagnosed with Hyper. I am going to have RAI next week and wonder if you have had children since this RAI? I really want children and wonder if I can have children after or will be able to conceive? Thanks...Also, let everyone know that benadryl stimulates thyroid hormone so you don't want to take it if you are hyper...it makes it worse. Best to you Tamara
Blank
Continue discussion Blank
This Forum's Experts
97953_tn?1193367871
Mark Lupo, M.D.Blank
Thyroid & Endocrine Center of Florida
Sarasota, FL
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank